Wisconsin, 2021

Damaging Winds in Wisconsin, August 24, 2021

August 24, 2021 · NWS ARX · 3 events in 1 county or zone

A line of storms rolled across southwest Wisconsin during the afternoon of August 24th. These storms produced wind gust around 60 mph in Dickeyville (Grant County) and Hazel Green (Grant County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of storms rolled across southwest Wisconsin during the afternoon of August 24th. These storms produced wind gust around 60 mph in Dickeyville (Grant County) and Hazel Green (Grant County). Trees were blown down and tin was ripped off a shed near Cuba City (Grant County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 24, 1:19 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 24, 1:19 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
219 PM CDT Tue Aug 24 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 215 PM CDT Tue Aug 24 2021

The morning convection has pushed the front into northeast Iowa and
early this afternoon it looks to be south of KCCY and north of
KOLZ and KDBQ. With the next round of convection working east
along and north of this boundary, expecting that it will get
pushed even farther south through the remainder of the afternoon.
This raises the question of how much and where any additional
convection may form overnight. Forcing through much of the night
looks to be rather weak with almost all of the hi-res meso-scale
models showing very little activity. Maybe some development could
occur late tonight with some overrunning of the front across
northeast Iowa into southwest Wisconsin and will hold on to some
low rain chances for this possible outcome. How tonight plays out
will impact what happens Wednesday. Again, the forcing looks
rather weak at this point, but with the persistent west/southwest
flow, there very easily could be some weak waves embedded in the
flow or if a MCS gets going tonight, it could spin off a MCV that
comes toward us. Will hold onto some small pops along and north of
the boundary for now.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 215 PM CDT Tue Aug 24 2021

Another round of convection is expected to ramp up along the 850mb
baroclinic zone and nose of the low level jet over Iowa and southern
MN Wed night and this could roll through a portion of our forecast
area late Wed night into Thu morning. With the boundary in the
vicinity, there will be a chance for storms any time Thu.

There seems to be a decent consensus that convection will develop
along the nose of the low level jet over central MN that rolls into
WI during the overnight hours Thu night.

The 850mb boundary should be on the move northward into central and
northern WI on Friday, so it looks warm and humid after any precip
clears. We should remain in this unsettled pattern until a stronger
wave and associated cold front moves through. This should be
sometime on Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1217 PM CDT Tue Aug 24 2021

Local and regional radars show a line of convection progressing
steadily east that should move across both airports early this
afternoon. Will show MVFR conditions with this line. After that,
much more uncertain on how much additional convection may form and
where. The forcing for additional development looks to be very
weak and the nearly stationary front in the Interstate 90 corridor
should gradually sink south, so for now, will just carry a VCTS
into the late afternoon before going dry with VFR conditions. With
plenty of weak short wave troughs in the flow aloft, the potential
exists that some additional convection could fire up, just unknown
where and when at this point.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...04
LONG TERM...NWS
AVIATION...04
Hazardous weather outlook, Aug 24, 2:59 AM CST, 12 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
359 AM CDT Tue Aug 24 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-251000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
359 AM CDT Tue Aug 24 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms, mainly today. Some will be strong, potentially
severe. Threats include hail, strong to damaging wind gusts, and
locally heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Storm chances through the weekend. A few will be strong, with
isolated severe possible. Which days could hold a greater severe
threat is uncertain. All storms will be capable of locally heavy
rain with several inches of accumulation possible through Sunday.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Local storm report, Aug 24, 2:11 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
311 PM CDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     OELWEIN                 42.68N 91.91W
08/24/2021                   FAYETTE            IA   TRAINED SPOTTER

            MANY MATURE TREES SNAPPED DOWN THE MIDDLE.

&&
Special weather statement, Aug 24, 2:12 PM CST, 55 minutes before
Special Weather Statement
National Weather Service La Crosse WI
312 PM CDT Tue Aug 24 2021

IAZ029-242030-
Fayette IA-
312 PM CDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of southern Fayette
County through 330 PM CDT...

At 310 PM CDT, strong winds were occurring on the backside of the
departing thunderstorms in southern Fayette County. These winds may
persist for another 20 to 30 minutes after the strongest portion of
the storm departs.

HAZARD...Winds in excess of 40 mph.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oelwein, Fayette, Maynard, Westgate, Randalia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern Iowa.

&&

LAT...LON 4264 9208 4291 9208 4291 9168 4264 9172
TIME...MOT...LOC 2010Z 275DEG 33KT 4275 9193

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Skow
Local storm report, Aug 24, 2:26 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
326 PM CDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TSTM WND DMG     OELWEIN                 42.68N 91.91W
08/24/2021                   FAYETTE            IA   TRAINED SPOTTER

            SEVERAL UPROOTED AND BROKEN TREES MAINLY ACROSS SOUTHERN
            END OF TOWN. STRONG WINDS LASTED APPROX 5 MIN

&&

SHEA
Local storm report, Aug 24, 2:32 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
332 PM CDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     TSTM WND DMG     3 NW STANLEY            42.67N 91.85W
08/24/2021                   FAYETTE            IA   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

0306 PM     HAIL             3 NW STANLEY            42.67N 91.85W
08/24/2021  U0.75 INCH       FAYETTE            IA   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Local storm report, Aug 24, 2:34 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
334 PM CDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     TSTM WND GST     1 S STRAWBERRY POINT    42.66N 91.54W
08/24/2021  E50 MPH          CLAYTON            IA   FIRE DEPT/RESCUE

&&

DB
Local storm report, Aug 24, 3:06 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
406 PM CDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND GST     2 S DICKEYVILLE         42.60N 90.59W
08/24/2021  E57 MPH          GRANT              WI   FIRE DEPT/RESCUE

&&

SHEA

The radar

The Quad Cities radar (KDVN), 113 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
August 24, 3:07 PM CST
Where
Grant County, 0.51 mi E of Dickeyville
Measured
50 kt (58 mph) measured gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
42.630, -90.590

A 58 mph wind gust was measured in Dickeyville where several trees were blown down.

Thunderstorm Wind, Grant

When
August 24, 3:13 PM CST
Where
Grant County, 1.23 mi NW of Cuba City
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
42.610, -90.450

Large trees were blown down and tin was ripped off a shed near Cuba City.

Thunderstorm Wind, Grant

When
August 24, 3:23 PM CST
Where
Grant County, 0.51 mi W of Hazel Green
Measured
52 kt (60 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
42.530, -90.440

A 60 mph wind gust was measured in Hazel Green.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980555, 980557, 980556.